Want Detox? We can get you there.
Home » Opioid Detox Symptoms, Side Effects & Timeline » What are the Dangers of Opioid Withdrawal?

What are the Dangers of Opioid Withdrawal?

Ready to make a change?
Call to speak to an Admissions Navigator.

Two of the more immediate and dangerous global public health issues include the nonmedical use of prescription opioids, such as Vicodin and Percocet, and the abuse of illicit opioids, such as heroin. As many as 36 million people abuse opioids worldwide, and about 2.5 million people in the United States are plagued by opioid addiction. Opioid abuse negatively impacts the economy, health, and social welfare of communities, with potentially devastating consequences for all involved.1

Opioid painkillers are medically indicated for the management moderate to severe pain; however, many people divert these prescription drugs and abuse them to get high. Some opioid users crush and snort the drug or dissolve it in water and inject it to enhance the pleasurable rush. This practice increases the risk of potentially fatal complications, including coma and respiratory arrest. When users tamper with extended-release drugs, this can be particularly dangerous, as it can cause all of the medication to release into the bloodstream at once.1

Opioid Dependence and Addiction

Using opioids regularly can lead to dependence, the body’s normal adaptation to the presence of the drug. Dependence doesn’t necessarily denote addiction, as many people who take opioids therapeutically develop some amount of dependence over time. When someone with a significant level of opioid dependence tries to quit, they will experience withdrawal symptoms, which can be quite distressing and painful.

Opioid use disorder, or addiction, can develop with chronic use. Someone with this disorder may experience intense cravings for the drug, fail to fulfill primary obligations at work, home, or school, and continue to use despite adverse physical or psychological effects. The person may repeatedly try to stop using yet be unable to quit.2 Someone with an opioid addiction is likely to be dependent as well and will experience withdrawal symptoms with the discontinuation of use.

Although the acute opioid withdrawal syndrome rarely presents immediate health dangers, some complications and risks can occur if the person does not seek the right treatment.3 A good way to ensure safety and minimize relapse risks during opioid withdrawal is to seek the help of a professional detox program to manage your withdrawal symptoms and prevent and/or address any problems that arise.

Opioid Withdrawal Symptoms

As previously stated, when someone who is dependent on or addicted to opioids abruptly reduces or quits use, withdrawal symptoms will emerge. Early opioid withdrawal symptoms include:3 

  • Muscle aches.
  • Anxiety.
  • Agitation.
  • Insomnia.
  • Increased sweating.
  • Excessive yawning.
  • Runny nose.

Later, a person going through withdrawal may experience:3

  • Nausea and vomiting.
  • Diarrhea.
  • Stomach cramping.
  • Goosebumps.

The symptoms of withdrawal can be extremely uncomfortable. Withdrawal symptoms from relatively short-acting opioids, like heroin and some prescription painkillers, usually start within 8-12 hours of the most recent dose and resolve within 5-7 days.2 The withdrawal will be delayed in the case of an addiction to longer-acting opioids, such as methadone, with symptoms appearing within about 30 hours of the most recent dose.3 Less acute symptoms, such as insomnia and anxiety, can last for months.2,3

Possible Complications

Opioid withdrawal has the potential to produce many serious side effects. Although opioid withdrawal syndrome in and of itself is not life-threatening, it can be very distressing, painful, and uncomfortable. Possible complications associated with opioid withdrawal include:3

  • Dehydration.
  • Electrolyte imbalances.
  • Aspiration, or breathing stomach contents into the lungs.
  • Lung infection.

One of the biggest risks of withdrawal is relapsing. Many people who die from opioid overdose do so after they have just detoxed. Any sustained period of abstinence decreases a person’s tolerance to the opioid, meaning that the person will need a lower dose of the drug to get high than they previously required. A person that takes the same amount of opioid that they used before withdrawal could more easily experience an opioid overdose.1

Overdose Signs

An opioid overdose is life-threatening and requires immediate medical attention. A person might be place themselves at a high risk of overdose if they take multiple doses of the drug or mix it with alcohol or other sedating substances. It’s important to know the signs of an opioid overdose so that you can get someone the help they need.

The following are signs of an opioid overdose:4

  • Slow respiration or breathing
  • Unconsciousness
  • Slowed or stopped heartbeat
  • Blue fingernails or lips
  • Pale, clammy skin
  • Inability to speak
  • Gurgling noises or vomiting

If you or someone you know is experiencing these symptoms, call 911 right away.

Suicide Risk

Another risk associated with opioid abuse and withdrawal is that of suicide. Opioid addiction is associated with an increased prevalence of suicide attempts and completed suicides. Repeated opioid intoxication and withdrawal may be associated with severe depression that can be intense enough to lead a person to commit suicide.2  For this reason, it is essential to seek professional substance abuse and detox treatment. Professional treatment involves medications and other interventions, such as counseling, that can make it easier and safer to withdraw from opioids and maintain long-term recovery.

Sources:

  1. National Institute on Drug Abuse. (2014). America’s Addiction to Opioids: Heroin and Prescription Drug Abuse.
  2. American Psychiatric Association. (2013). Diagnostic and Statistical Manual of Mental Disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
  3. (2017). Opiate and Opioid Withdrawal.
  4. Substance Abuse and Mental Health Administration. (2016). Opioid Overdose.

You Only Get One Body

Get Clean & Sober With Detox